|Page 2 of 2 <|
Drug Combinations Putting Seniors at Risk
In addition, the researchers found that 68 percent of older adults used prescription drugs plus over-the-counter medications or dietary supplements. Among those combining drugs, 4 percent were in danger of having an adverse drug reaction.
Moreover, the rate of adverse drug interactions increased with age, particularly among women. Over 50 percent of these interactions involved the use of over-the-counter medications, the researchers found.
The most common adverse interactions occurred with blood thinners such as warfarin and antiplatelet drugs such as aspirin, Qato's group found.
"Physicians and pharmacists need to ask older patients about all the medications they use -- prescription and nonprescription -- and patients need to be prepared to share this information," Qato said. "This is especially important in patients who see multiple providers and patients that fill at multiple pharmacies."
Dr. Laurie Jacobs, chief of geriatric medicine at Montefiore Medical Center in New York City, believes that the potential for adverse drug reactions by mixing drugs is great and patients need to coordinate their medication use with one doctor to guard against harmful interactions.
"No one is looking over the number of medicines they are on to look for potential interactions," Jacobs said. "Someone other than the patient should go over the whole list."
Jacobs noted that the increase in the number of people taking drugs is a good thing. "There has been an intensification of therapy for disease," she reasoned.
However, there has also been a growth in the number of medications and an increased effort in marketing them, which makes people seek out doctors who will prescribe them, Jacobs said. In addition, there has also been an increase in the use of supplements, she noted.
"Often patients have difficulty evaluating the appropriateness of supplements with their own medical problems," Jacobs said. "They are not seeking the advice of their physician on supplement use," she said.
Common adverse drug reactions include:
Lisinopril (Prinivil) plus potassium can elevate blood-potassium levels and disrupt heart rhythm.Warfarin (Coumadin) plus simvastatin (Zocor) can increase bleeding risk.Warfarin (Coumadin) plus aspirin can increase bleeding risk.Atorvastatin (Lipitor) plus niacin can cause muscle weakness, muscle breakdownSimvastatin (Zocor) and niacin can cause muscle weakness and muscle breakdown.Ginkgo plus aspirin can increase bleeding risk.
For more information on drug interactions, visit the U.S. National Library of Medicine .
SOURCES: Dima M. Qato, Pharm.D., M.P.H., University of Chicago; Laurie Jacobs, M.D., chief, geriatric medicine, Montefiore Medical Center, New York City; Dec. 24/31, 2008, Journal of the American Medical Association